Alabama, 2015

Hail in Alabama, December 30, 2015

December 30, 2015 · NWS BMX · 1 event in 1 county or zone

An isolated severe storm developed across north central Alabama north of a warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An isolated severe storm developed across north central Alabama north of a warm front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 29, 11:47 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Dec 29, 11:47 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1147 PM CST TUE DEC 29 2015

.UPDATE...
FOR 06Z AVIATION.

&&

.DISCUSSION...

RAINFALL CONTINUES TO DEVELOP THIS EVENING TO OUR SOUTH AND
WEST AS AN INVERTED TROUGH AND WARM FRONT BEGIN TO IMPACT CENTRAL
ALABAMA. CURRENTLY...THE WARM FRONT IS PUSHING NORTHWESTWARD
ACROSS CENTRAL ALABAMA AND STRETCHES FROM JUST WEST OF TROY
NORTHWARD TO ALEXANDER CITY AND JUST WEST OF ATLANTA. WEST OF THE
WARM FRONT...TEMPERATURES ARE SITTING IN THE MID 40S (HALEYVILLE)
TO THE LOWER 50S WITH DEWPOINTS DOWN INTO THE 40S. EAST AND
SOUTHEAST OF THE FRONT TEMPERATURES ARE IN THE MID TO UPPER 60S
WITH DEWPOINTS WELL UP INTO THE 60S AS WELL. WE WILL DEFINITELY
NOT HAVE A NORMAL DIURNAL CURVE TONIGHT...AND HAVE RAISED
TEMPERATURES GRADUALLY THROUGHOUT THE NIGHT FOR MUCH OF CENTRAL
ALABAMA. MANY LOCATIONS HAVE PROBABLY ALREADY HIT THEIR OVERNIGHT
LOWS FOR THE NIGHT. OTHERWISE...THE FORECAST LOOKS ON TRACK FOR
IN TERMS OF POPS QUICKLY INCREASING AFTER MIDNIGHT. WIDESPREAD
SHOWERS CONTINUE TO DEVELOP AT THIS HOUR ACROSS SOUTHERN
MISSISSIPPI AND WILL QUICKLY PUSH NORTHEASTWARD.

56/GDG

&&

.AVIATION...
06Z TAF DISCUSSION.

SHRA WILL CONTINUE TO DEVELOP OVERNIGHT WITH AN ISOLATED TSRA
POSSIBLE NEAR MGM/TOI. CIGS WILL BEGIN TO LOWER FROM SOUTH TO
NORTH WITH MVFR CIGS DEVELOPING AROUND 7-9Z AND IFR CIGS
DEVELOPING AROUND 9Z-12Z. WILL HAVE TO MONITOR FOR POSSIBLE LIFR
CIGS DEVELOPING WEDNESDAY MORNING...AS WELL AS FOR POSSIBLE
ADDITION OF THUNDER AT MGM/TOI BUT INSTABILITY WILL BE LIMITED.
SHOWERS AND IFR CIGS EXPECTED FOR MUCH OF THE DAY ON WEDNESDAY.
WILL CONTINUE TO MONITOR IF LOW-LEVELS CAN DRY OUT A BIT TOWARDS
AFTERNOON TO ALLOW CIGS TO SCATTER TO MVFR AT THE NORTHERN SITES
BUT CONFIDENCE THAT THIS WOULD HAPPEN IS LOW. TOWARDS THE END OF
THE TAF PERIOD RAIN WILL MOVE AWAY FROM THE NORTHERN TAF SITES BUT
IFR CIGS ARE FORECAST TO CONTINUE.

32/DAVIS

&&

.FIRE WEATHER...

RAIN RE-ENTERS THE FORECAST TONIGHT AND CONTINUES INTO WEDNESDAY.
SOUTHEAST AREAS MAY RECEIVE ANOTHER 1 TO 3 INCHES WHILE THE
NORTHWEST WILL GET AROUND A TENTH TO HALF INCH. NEEDLESS TO
SAY...EVERYTHING REMAINS QUITE MOIST AND NO FIRE WEATHER CONCERNS
ARE ANTICIPATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     50  59  49  56  40 / 100 100  30  10  10
ANNISTON    53  61  51  57  42 / 100 100  40  10  10
BIRMINGHAM  52  59  49  56  41 / 100 100  20  10  10
TUSCALOOSA  51  57  50  57  42 / 100  90  20  10  20
CALERA      54  59  51  57  42 / 100 100  30  10  20
AUBURN      61  69  58  61  46 / 100 100  70  30  30
MONTGOMERY  59  66  57  60  46 / 100 100  60  30  30
TROY        64  70  58  61  47 /  80 100  70  40  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Dec 29, 4:58 AM CST, 22 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
458 AM CST TUE DEC 29 2015

ALZ011>015-017>050-301400-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
458 AM CST TUE DEC 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

DUE TO RECENT HEAVY RAIN...RIVER FLOODING WILL CONTINUE IN MANY
LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ANOTHER STORM SYSTEM WILL BRING THE POTENTIAL FOR HEAVY RAINFALL
WEDNESDAY THROUGH FRIDAY. WIDESPREAD RAINFALL OF 1 TO 2 INCHES IS
EXPECTED WITH ISOLATED AMOUNTS UP TO 3 INCHES ACROSS THE SOUTH.
THIS COULD LEAD TO THE POTENTIAL FOR LOCALIZED FLASH FLOODING.

DUE TO RECENT HEAVY RAINS AND ADDITIONAL RAINFALL EXPECTED WEDNESDAY
THROUGH FRIDAY...RIVER FLOODING WILL REMAIN POSSIBLE THROUGH THE
END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED WEDNESDAY FOR POSSIBLE FLOODING.

The radar

The Birmingham radar (KBMX), 49 km away, was scanning. The volume nearest the first event began at 09:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Clair

When
December 30, 3:22 AM CST to 3:25 AM CST
Where
St. Clair County, 1.5 mi SSW of Moody
Measured
1 in hail
Reported by
Public
Coordinates
33.560, -86.510

Quarter size hail near the city of Moody.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613210.